Drug overdose can be toxic and trigger unwanted side effects, warns WebMD. Overdosing on vitamins, even on a necessary vitamin such as vitamin C, can make a person ill; in a more drastic example, overdosing on selenium can cause hair loss, mild nerve damage, fatigue and stomach upset.Continue Reading
The most-dangerous types of vitamin and mineral overdoses are calcium and iron, according to MedlinePlus. Too much of any ingredient in a multivitamin can be toxic, but these can lead to constipation and severe gastrointestinal distress. Iron overdoses can cause someone to vomit blood and damage his liver.
Drug overdose can occur intentionally or accidentally, states WebMD. The body may be unable to detoxify illicit drugs rapidly enough to avoid the side effects, but even prescription drugs taken safely can cause overdoses if a person is more sensitive to any ingredients.
While fortified foods can put a person at risk of overdosing on vitamins and minerals, WebMD states that it is difficult to increase intake of vitamins to unsafe levels through diet alone. Instead, multivitamins and other supplements are the most likely source. Taking more than the recommended daily amount is strongly discouraged; there are no benefits gained from going over the limit. While a standard multivitamin is safe, combining it with additional supplements can be risky.Learn more about Medications & Vitamins